Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Binghamton, NY

September 4, 2003Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 4, 2003, 7:48 PM EDT for Susquehanna County, Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2003, 7:48 PM EDT (23:48 UTC)
Expired
Sep 4, 2003, 8:30 PM EDT
In force
42 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 042348
SVRBGM
PAC115-050030-

BULLETIN  EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
745 PM EDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 830 PM EDT

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WEST AUBURN...OR ABOUT 6 MILES EAST OF
  WYALUSING...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AUBURN CENTER AT 750 PM EDT
  ELK LAKE AT 755 PM EDT
  SPRINGVILLE AND DIMOCK AT 800 PM EDT
  HOP BOTTOM AT 815 PM EDT
  WEST LENOX AND HARFORD AT 820 PM EDT
  LENOXVILLE AND ROYAL AT 825 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4179 7619 4164 7626 4166 7558 4179 7555

PADAVONA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 1:55 PM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Sep 4, 1:55 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT THU SEP 4 2003

OVERVIEW...GNRLY DRIER PTRN IN STORE FOR THE FCST AREA. SOME DIFFS
IN THE MDLS WITH RESPECT TO THE TIMING AND PCPN POTNL ASSCD WITH A
BACK-DOOR TYPE CDFNT SUNDAY NGT INTO MONDAY.

CDFNT CRNTLY NEAR A UCA-ELM LINE AND CONTINUES TO HEAD SEWD. WILL
KEEP CHC POPS FOR THE SRN CATSKILLS AND MOST OF NE PA FOR SCT EVNG
ACTIVITY. THUS FAR ACTIVITY HAS BEEN VERY WEAK, BUT SOME LIMITED
POTNL FOR DVLPMNT AHEAD OF FNT INTO THE EARLY EVNG HRS. ANY
CONVECTION WILL HAVE TO BE MONITORED CLOSELY DUE TO VERY LOW FFG
VALUES IN THIS AREA. OTRW XPCT SKIES TO BE PARTLY TO MOSTLY CLOUDY.
SCT-BKN CLDS AND LGT NW WINDS, ALONG WITH LOWERING TDS SHUD
MINIMIZE THREAT FOR AREAS OF FOG, ALTHO SOME VLYS MAY SEE PATCHY FOG
TWDS DAYBREAK.

SFC HIGH PRES WILL GRADUALLY BUILD INTO THE RGN, BUT THERE ARE STILL
RIPPLES IN THE NW FLOW ALOFT, WITH LOW LVL MSTR TO WORK ON. TDAS
SAT PIX SHOW AN XTNSV AREA OF STRATO-CU OVER THE CNTRL GTLAKES, AND
IT APPEARS THIS WILL ROTATE INTO THE RGN TMRW. I DONT THINK IT WILL
BE ENTIRELY OVC ACRS UPSTATE NY AS PER ETA MOS GUIDANCE, BUT DO XPCT
PLENTY OF BKN CLDS WITH OCNL BREAKS OF SUNSHINE HERE MORE SUNSHINE
LIKELY LATE IN THE DAY ACRS THE CNTRL SRN TIER/FINGER LAKES AND WRN
MOHAWK VLY AS AXIS OF MSTR BEGINS TO PULL OUT. A PARTLY SUNNY FCST
MAY SUFFICE FOR NE PA AND FAR SRN CATSKILLS WHICH WILL BE FURTHEST
REMOVED FROM THE LOW LVL MSTR. RIDGING ALOFT AND DRIER AIR FOR FRI
NGT AND SATURDAY WITH MAINLY CLEAR SKIES. NO REAL PRBLMS WITH MOS TEMPS.

EXTENDED FORECAST (SAT NIGHT - THU)

MODELS INDICATING PASSAGE OF BACK DOOR COLD FRONT LATE SUNDAY INTO
MONDAY.  ETA IS FASTER...AND SLIGHTLY STRONGER WITH SUPPORTING 500
MB WAVE...WHILE GFS SLOWER/WEAKER.  VERY DRY LOWER ATMOSPHERE WILL
TEND TO KEEP THINGS DRY...SO WILL ONLY INCREASE CLOUD COVER ATTM.
CWA WILL GENERALLY BE UNDERNEATH 500 MB RIDGE...THUS WILL KEEP
REMAINDER OF THE PERIOD DRY.  GENERALLY FOLLOWED MEX
TEMPS...ALTHOUGH WENT SLIGHTLY WARMER LATE IN THE PERIOD.

AVIATION

VFR CONDS SHOULD CONTINUR THROUGH THE AFTERNOON...WITH A FEW
SHRA/TSRA CAUSING MVFR...PATICULARLY AT KBGM/KAVP.  VFR WILL RETURN
FOR A PERIOD THIS EVE...THEN CIGS WILL BECOME BKN AGAIN AS TROUGH
AXIS SWINGS THROUGH...LOWERING TO MVFR LEVELS.

.BGM...NONE.

DAYS 1-2: BRADY
DAYS 3-7/AVIATION: CEMPA
Hazardous weather outlook, Sep 4, 4:35 PM EDT, 3 hours 13 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-042230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 PM EDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION LATE THIS
AFTERNOON AND INTO THE EVENING.  LOCALIZED DOWNPOURS CAN BE EXPECTED
WITH SOME OF THE STORMS.  ESPECIALLY ACROSS PARTS OF NORTHEAST
PENNSYLVANIA AND THE WESTERN CATSKILLS IN NEW YORK WHERE HEAVY RAIN
FELL LAST NIGHT, LOCALIZED RUNOFF PROBLEMS ARE POSSIBLE.

PLEASE REFER TO PRODUCT ALBSPSBGM FOR MORE SPECIFIC INFORMATION ON
THE POTENTIAL FOR HEAVY RAIN THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 4, 4:25 PM EDT, 3 hours 23 minutes before
NYZ057-062-PAZ038>040-043-044-047-072-050400-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 PM EDT THU SEP 4 2003

...THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE LATE TODAY INTO THIS
EVENING...

A SLOW MOVING COLD FRONT OVER CENTRAL NEW YORK AND WESTERN
PENNSYLVANIA WILL MOVE SOUTHEAST AND PASS THROUGH THE REGION THIS
EVENING. SHOWERS AND THUNDERSTORMS ARE LIKELY LATE TODAY AND THIS
EVENING ACROSS NORTHEAST PENNSYLVANIA AND SOUTHEAST NEW YORK AS THIS
FRONT APPROACHES.

ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES
OF AN INCH PER HOUR, WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS
AND LOCALIZED FLOODING IN LOW LYING AREAS. AREAS THAT RECEIVED HEAVY
RAINFALL LAST NIGHT, INCLUDING LACKAWANNA COUNTY AND THE CENTRAL
SECTIONS OF WAYNE COUNTY, WILL BE ESPECIALLY VULNERABLE TO LOCALIZED
FLOODING IF RAINFALL RATES APPROACH AN INCH PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:51 PM EDTFlash Flood WarningBGMBradford3 hr
Sep 4, 7:45 PM EDTSevere Thunderstorm WarningBGMBradford15 min
Sep 4, 7:45 PM EDTSevere Thunderstorm WarningBGMSusquehanna45 min
Sep 4, 7:47 PM EDTFlash Flood WarningBGMSusquehanna3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.